Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 186, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2012, 4:02 PM CDT for Pottawattamie County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2012, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 26, 2012, 4:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:29 PM CDT | HAIL 1 | 2 W Oakland, IA | ALSO 40-45 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS53 KOAX 262102
SVROAX
IAC155-262130-
/O.NEW.KOAX.SV.W.0186.120726T2102Z-120726T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT THU JUL 26 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 430 PM CDT
* AT 357 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINDEN...OR 24 MILES
NORTHEAST OF OMAHA...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
OAKLAND...UNDERWOOD...CARSON...MINDEN...MACEDONIA...
NEOLA AND HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4116 9532 4116 9541 4138 9571 4151 9558
4151 9554 4134 9515
TIME...MOT...LOC 2057Z 307DEG 23KT 4142 9559
WIND...HAIL 60MPH 1.00IN
$$
DEE3 follow-up statements
911
WWUS53 KOAX 262107
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CDT THU JUL 26 2012
IAC155-262130-
/O.CON.KOAX.SV.W.0186.000000T0000Z-120726T2130Z/
POTTAWATTAMIE IA-
407 PM CDT THU JUL 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT FOR EASTERN POTTAWATTAMIE COUNTY...
AT 406 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINDEN...OR 26 MILES
EAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA AND HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4116 9532 4116 9541 4137 9563 4147 9553
4134 9515
TIME...MOT...LOC 2106Z 307DEG 23KT 4139 9553
WIND...HAIL 60MPH 1.00IN
$$
DEE451
WWUS53 KOAX 262116
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
416 PM CDT THU JUL 26 2012
IAC155-262130-
/O.CON.KOAX.SV.W.0186.000000T0000Z-120726T2130Z/
POTTAWATTAMIE IA-
416 PM CDT THU JUL 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT FOR EASTERN POTTAWATTAMIE COUNTY...
AT 414 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAKLAND...OR 28
MILES EAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA AND HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4116 9532 4116 9541 4137 9559 4146 9549
4134 9515
TIME...MOT...LOC 2114Z 307DEG 23KT 4135 9547
WIND...HAIL 60MPH 1.00IN
$$
DEE329
WWUS53 KOAX 262123
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
423 PM CDT THU JUL 26 2012
IAC155-262130-
/O.CON.KOAX.SV.W.0186.000000T0000Z-120726T2130Z/
POTTAWATTAMIE IA-
423 PM CDT THU JUL 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT FOR SOUTHEASTERN POTTAWATTAMIE COUNTY...
AT 419 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAKLAND...OR 30
MILES EAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA AND HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4116 9532 4116 9541 4132 9555 4132 9555
4142 9539 4134 9515
TIME...MOT...LOC 2119Z 307DEG 23KT 4133 9544
WIND...HAIL 60MPH 1.00IN
$$
DEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:03 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 26, 3:03 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT THU JUL 26 2012 .DISCUSSION... SMALL CHANCE FOR PRECIPITATION TONIGHT...THEN THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH MONDAY...ARE THE PRIMARY FORECAST CONCERNS. SECONDARY COOL FRONT WAS DROPPING THROUGH THE CWA THIS AFTERNOON. TEMPERATURES WERE SIMILAR ON BOTH SIDES OF THE BOUNDARY...BUT DEW POINTS DRIED CONSIDERABLY BEHIND THE FRONT. DEW POINTS WERE IN THE THE 50S IN NORTHEAST NEBRASKA AS OF 2 PM...WHILE SOUTHEAST NEBRASKA AND SOUTHWEST IOWA HAD DEW POINTS BETWEEN 65 AND 70. INSTABILITY WAS INCREASING IN THIS AREA WITH MOST UNSTABLE CAPE VALUES TOPPING 3000 J/KG. LOW LEVEL CONVERGENCE WAS RATHER WEEK AS WINDS ONLY TURNED FROM WEST TO NORTHWEST AHEAD AND BEHIND FRONT. AND MID LEVEL LAPSE RATES WERE RATHER TIMID AS WELL. STILL CUMULUS FIELD WAS BUBBLING UP IN CYCLONIC FLOW IN EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. NAM...GFS AND HRRR ALL SUGGEST SOME CONVECTION WILL FIRE IN THE UNSTABLE AIR OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON AND EVENING. GIVEN INSTABILITY AND WEAK CONVERGENCE ALONG FRONT...PLUS THE FACT THAT RETURNS ARE SHOWING UP ON RADAR...WILL INSERT ISOLATED STORMS THIS AFTERNOON AND EVENING IN THOSE AREAS. STORMS SHOULD MOVE OUT OR DISSIPATE RATHER QUICKLY BY SUNSET...LEAVING MOSTLY CLEAR SKIES AND DIMINISHING WINDS AS SURFACE HIGH PRESSURE SETTLES IN OVERNIGHT. THAT HIGH AND A REDUCTION IN 850 TEMPS BY 5C OR SO WILL LEAD TO COOLER TEMPERATURES FRIDAY. HAVE HIGHS FROM THE MIDDLE 80S NORTH TO NEAR 90 SOUTH FRIDAY AFTERNOON WITH LIGHT NORTH OR NORTHEAST WINDS. AS THE HIGH SHIFTS EAST FRIDAY NIGHT...RETURN FLOW BEGINS AS SHORTWAVE MOVES OFF THE HIGH PLAINS INTO THE REGION. MODELS HAVE BEEN ADVERTISING THIS THE LAST SEVERAL DAYS...AND ARE NOW CONVERGING ON A TRACK THROUGH SOUTH DAKOTA AND INTO SOUTHEAST SOUTH DAKOTA BY 12Z SATURDAY. THIS WILL SHIFT AXIS OF ASSOCIATED PRECIPITATION NORTH OF OUR CURRENT FORECAST...WITH HIGHEST POPS ALONG THE SOUTH DAKOTA BORDER. WILL MAINTAIN SMALL POPS SOUTHWARD AT LEAST TO INTERSTATE 80 LATE FRIDAY NIGHT AND SATURDAY MORNING WHERE HIGHER THETA-E AIR WILL RIDE NORTH. AREA SHOULD LIFT TO THE NORTHEAST SATURDAY AFTERNOON AND WILL MAINTAIN SMALL POPS IN OUR FAR NORTHEAST THEN. A SIMILAR SITUATION WILL OCCUR SATURDAY NIGHT INTO SUNDAY AS ANOTHER SHORTWAVE ROLLS THROUGH THE NORTHERN PLAINS. BOTH GFS AND ECMWF SHOW THIS WAVE A BIT FARTHER NORTH THAN FRIDAY NIGHT WAVE...BUT MOISTURE...LOW LEVEL JET AND ELEVATED INSTABILITY WILL ALL BE MORE CONDUCIVE FOR SCATTERED OVERNIGHT CONVECTION. THUS WILL KEEP OUR SMALL POPS FOR MOST OF THE CWA WITH HIGHEST CHANCES AGAIN IN THE NORTH AND NORTHEAST. SURFACE FRONT WILL TRAIL THIS SECOND WAVE AND SETTLE ACROSS THE CWA SUNDAY NIGHT AND MONDAY. GFS AND ECMWF TRIGGER PRECIPITATION ALONG THIS BOUNDARY AS YET ANOTHER SHORTWAVE DROPS THROUGH NORTHWEST FLOW ALOFT...BUT EACH MODEL HAS A SLIGHTLY DIFFERENT TRACK. WILL KEEP OUR DRY AND WARMER FORECAST GOING THROUGH MID WEEK AS UPPER RIDGE TRIES TO BUILD BACK INTO THE REGION. MODELS ARE A LITTLE LESS BULLISH ON BRINGING THIS INTO THE PLAINS...POSSIBLY ALLOWING MORE SHORTWAVES TO DROP INTO THE REGION BRINGING SPORADIC PRECIP CHANCES. DERGAN && .AVIATION... 18Z TAFS FOR KOFK...KOMA AND KLNK. VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE BUILDING INTO THE REGION. ISOLATED EVENING STORMS COULD AFFECT KOMA AND KLNK...BUT COVERAGE WILL BE SPARSE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 26, 11:35 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT THU JUL 26 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1135 AM CDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS FROM FRIDAY NIGHT INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. FOBERT
In the hours before
Special weather statement, Jul 26, 3:56 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
356 PM CDT THU JUL 26 2012
IAZ069-262130-
POTTAWATTAMIE IA-
356 PM CDT THU JUL 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE COUNTY
UNTIL 430 PM CDT...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 24 MILES NORTHEAST
OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MINDEN...MACEDONIA...NEOLA AND HANCOCK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4116 9516 4116 9543 4141 9569 4151 9562
4151 9551 4134 9515
TIME...MOT...LOC 2052Z 307DEG 23KT 4144 9561
DEESpecial weather statement, Jul 26, 3:59 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA 359 PM CDT THU JUL 26 2012
IAZ091-262130-
PAGE IA-
359 PM CDT THU JUL 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAGE COUNTY UNTIL 430
PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLARINDA...OR
27 MILES NORTHEAST OF TARKIO...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHAMBAUGH...YORKTOWN AND HEPBURN.
LAT...LON 4057 9503 4077 9529 4090 9516 4090 9513
4081 9493 4073 9493 4073 9491 4057 9492
TIME...MOT...LOC 2057Z 307DEG 23KT 4080 9515
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:38 PM CDT | Special Weather Statement | OAX | Montgomery | 52 min |
| Jul 26, 3:59 PM CDT | Special Weather Statement | OAX | Page | 31 min |
| Jul 26, 4:29 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Jul 26, 4:44 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 46 min |
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 26 min |
| Jul 26, 5:46 PM CDT | Special Weather Statement | OAX | Page | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.